Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 105, NWS Sioux Falls, SD

July 13, 2006Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2006, 1:58 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 1:58 PM CDT (18:58 UTC)
Expired
Jul 13, 2006, 2:30 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:21 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:05 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 11:05 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUL 13 2006

.DISCUSSION...
ACCAS SHOWERS HAVE HUNG AROUND LONGER THAN ANTICIPATED WITH LOW
LEVEL JET CONTINUING TO FEED INTO THE AREA. AT 15Z...NELIGH PROFILER
DISPLAYING 20 TO 25 KNOTS IN THE LOWEST GATES. AS THIS FLOW
GRADUALLY WEAKENS THROUGH THE LATE MORNING HOURS...EXPECT SHOWERS TO
MEET THEIR DEMISE AND FALL APART.  WATER VAPOR DISPLAYING SHORTWAVE
MOVING INTO SOUTHWESTERN SOUTH DAKOTA.  LAPSE RATES FROM 800 TO 500
MB BECOME QUITE STEEP AHEAD OF THIS WAVE...SUPPORTING THE THREAT FOR
SEVERE STORMS LATE THIS AFTERNOON EAST OF THE JAMES RIVER VALLEY AS
LONG AS STORMS ARE ABLE TO OVERCOME THE CAP. WITH INVERTED V TYPE
PROFILE...NEED TO BE CONCERNED WITH WIND THREAT WITH ANY STORMS.
THETA-E DIFFERENCES BETWEEN THE SURFACE AND 600 MB SUPPORT
THIS...WITH NEARLY 30 DEGREE DIFFERENCE. IN ADDITION...WET BULB ZERO
HEIGHT AROUND 11.5 FT AGL...SUGGESTING THREAT FOR HAIL TO THE SIZE
OF GOLF BALLS IS THERE AS WELL.

HAVE MADE SOME TWEAKS TO THE GRIDS WITH FOG BURNING OFF IN THE EAST
A LITTLE FASTER THAN ANTICIPATED...AND TROUGH TO THE WEST
PROGRESSING EAST A LITTLE FASTER THAN EXPECTED. UPDATED GRIDS
UPLOADED...AND UPDATED ZFP ON THE WAY. BT

&&
.PREV DISCUSSION...
FIRST ISSUE THIS AM IS THE DEVELPMNT OF STRATUS AND FOG OVR ERN CWA
ERLY THIS AM. CURRENTLY...STRATUS AND FOG NOT AS WIDESPRD AS PREV
MORNS...BUT SAT IS SHOING SOME LOW CLOUDS BEGINNING TO DEVELOP OVR
NW IA. BOTH WRF AND GFS SHOWS THIS AREA WITH THE HIGHEST BL RH THRU
15Z AND EXPECT CLOUDS AND FOG TO DEVELOP OVR NW IA AND SPILL INTO
ADAJACENT AREAS. LAST FEW DAYS...HIGH TEMPS HAVE NOT REACHED FCST
LEVELS OVR ERN CWA DUE TO MOIST ESELY LOW LEVEL FLOW. FLOW ACRS ERN
CWA WL REMAIN SELY THRU MOST OF THE DAY AND WL BE HARD TO MIX
OUT...SO WL ADJUST A FEW DEG DOWN E OF JAMES RVR VALLEY. FOCUS
SHIFTS TO AFTN ACRS WRN CWA WHERE FAIRLY STG S/W FOR JULY WL MOVE
ACRS THE NRN PLAINS. WRN CWA SHUD HEAT OUT INTO MID TO UPPER 90S AND
WITH MID LEVEL COOLING APPROACHING AT PRIME HTG TIME...WUD EXPECT
SCT TRW TO DEVELOP FAIRLY QUICKLY BY MID AFTN W OF JAMES RVR VALLEY.
SOUNDINGS WUD INDICATE THAT SVR THREAT FAIRLY GOOD WITH ANY STORMS
THAT DO DEVELOP WITH MAIN THREAT BEING STG WNDS AND LARGE HAIL. THIS
ACTVY SHUD SPREAD INTO ERN CWA LATE THIS AFTN OR EVE WITH A WIND
EVENT PSBL AS BOWING LINE DEVELOPS.

AFTER THIS S/W MOVES THRU...SHUD CLEAR OUT...BUT SOME COOLING AT H85
WL OCCUR DURING THE NIGHT...AND WL BE SLOWER TO RECOVER THAN PREV
PROGGED ON FRI. STILL WITH DIER AIR ACRS CWA...SHUD MIX OUT BETTER
THAN TODAY...SO SHUD BE A FEW DEG WARMER ACRS ERN CWA. GUD WARMUP ON
SAT AND SUN AS HEIGHTS BUILD. SHUD SEE HIGH TEMPS AOA 100 DEG W OF
I29 AND IN THE 90S TO THE E. PBLY WL NEED A HEAT ADVY FOR SAT AND
SUN...BUT LATER SHIFTS CAN FINE TUNE THAT.

ANOTHER FNT WIL SAG S ACRS CWA MON AND MON NITE. MID LEVELS QUITE
WARM...SO LIKELY WL GO THRU DRY AS AIRMASS WL BE CAPPED. SHUD BE
COOLER MON...ESPEC NERN CWA. ESELY FLOW DEVELOP MON NOTE INTO TUE
MORN...AND CUD SEE A REPEAT OF STRATUS TUES ACRS ERN CWA AS LLM
INCREASE AGAIN. FOR NOW WL ONLY GO PC...BUT WL GO LOWER THAN MEX
TEMPS ACRS ERN CWA TUES WITH ESELY LOW LEVEL FLOW. PBLY WL BE HOT
AGAIN ON WED WITH 100-105 FOR HIGHS ACRS WRN CWA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 13, 11:23 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT THU JUL 13 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1123 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL OCCUR WEST OF THE INTERSTATE 29 CORRIDOR
THROUGH THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL REDEVELOP
ALONG THE JAMES RIVER VALLEY THIS AFTERNOON AND THEN SPREAD EAST
THIS EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE
HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREAT.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
NEAR THE MISSOURI RIVER OF SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HOT TEMPERATURES WILL GRADUALLY EXPAND ACROSS THE REGION
THROUGH THIS WEEKEND...WITH THE HOTTEST TEMPERATURES EXPECTED ON
SATURDAY AND SUNDAY. HIGH TEMPERATURES BOTH SATURDAY AND SUNDAY
WILL VARY FROM THE 90S EAST OF INTERSTATE 29 TO 100 TO 108
DEGREES WEST OF INTERSTATE 29. THESE HOT TEMPERATURES COMBINED
WITH THE RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO
110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ALONG THE JAMES
RIVER VALLEY AND AFTER 5 PM EAST OF THE INTERSTATE 29 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:31 PM CDTSevere Thunderstorm WarningFSDBeadle44 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas31 min
Jul 13, 4:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jul 13, 5:10 PM CDTTornado WarningFSDKingsbury35 min
Jul 13, 2:35 PM CDTSevere Thunderstorm WarningFSDWoodbury25 min
Jul 13, 2:48 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
Jul 13, 2:57 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida33 min
Jul 13, 3:02 PM CDTSevere Thunderstorm WarningFSDWoodbury13 min
Jul 13, 5:08 PM CDTSevere Thunderstorm WarningFSDClay16 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningFSDLyon31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.